Skip to content. Skip to navigation.
Date | 13.06.2013 - 15.06.2013
Venue | Academy of Fine Arts Vienna, Main Building, Schillerplatz 3, 1010 Vienna

Conference based on two years of research and art production in the framework “MemScreen”, a project financed by the Austrian Science Fund (FWF) in the frame of the art-based research program (PEEK) 2011-2013 and is located at the Academy of Fine Arts in Vienna.

 

Monument for the "November Pogrom", Eduard-Wallnöfer-Platz, Innsbruck, Tyrol, 2012
© Tal Adler, from the series "Leveled Landscapes"

 

Concept: Karin Schneider

Speakers and curators: Tal Adler (artist, Austria / Israel), Yochai Avrahami (artist, Israel), Vida Bakondy (historian, Austria), Haim Ben Shitrit (artist, Israel), Friedemann Derschmidt (artist, Austria), Udi Edelman (curator, Israel), Tomer Gardi (writer and artist, Israel), Yifat Gutman (sociologist, Israel), Marianne Hirsch (cultural theorist, USA), Andrea Hubin (art historian and art mediator, Austria), Cathérine Hug (curator, Austria), Alexander Ari Joskowicz (historian, USA / Austria), Martin Krenn (artist, Austria), Thomas Mayer (historian, Austria), Laliv Melamed (visual researcher, Israel / USA), Stefan Nowotny (philosopher, Austria / Great Britain), Alka Pande (curator, India), Doron Rabinovici (writer and historian, Austria), Roee Rosen (artist, Israel), Elisabeth v. Samsonow (philosopher and artist, Austria / Germany), Marika Schmiedt (artist, Austria), Karin Schneider (historian and art mediator, Austria), Emma Tarlo (social and visual anthropologist, Great Britain), Heidemarie Uhl (historian, Austria), Niko Wahl (curator, Austria), Luisa Ziaja (curator, Austria)

The art-research conference "Doing Memory" examines artistic practices in the context of the politics of memory and visual research, primarily in Austria and Israel.

Artists, researchers, theoreticians and curators present case studies in the format of intimate, yet public dialogues in order to observe together the way local politics of memory and history are represented, constructed, neglected and also interlinked with each other and develop an understanding of what kind of knowledge is produced in this process.

Program

13/06/2013 - "Private Practices of Memory: The Construction of Biographies and Families."

9:00 Coffee

9:15 Greeting and program: Karin Schneider, project MemScreen

9:30 Opening speech: Eva Blimlinger, rector of the Academy of Fine Arts, Vienna

09:45 - 11:30 Roee Rosen (artist) and Niko Wahl (curator)
"Better than the Real Thing: Discussing History with Justine Frank, Maxim Komar-Myshkin and others".

15 min break

11:45 - 13:30 Vida Bakondy (historian) and Marianne Hirsch (visual theoretician)
"Album as Testimony. Political Dimensions of Private Commemoration."

13:30 - 14:30 Lunch break

14:30 - 16:15 Friedemann Derschmidt (artist) and Thomas Mayer (historian)
"the Development of Ideology in the Context of the Family"

15 min break

16:30 - 17:30 Reflections and reactions: Udi Edelman (curator); Elisabeth Samsonow (philosopher)

14/06/2013 - "The Politics of Memory: Repression and Representation of Histories."

09:00 Coffee and breakfast

09:30 - 11:15 Laliv Melamed (visual researcher) and Heidemarie Uhl (historian)
"From Memory to Memorial: Practices of Soldiers Commemoration in Israel and Austria."

15 min break

11:30 - 13:15 Ari Joskowicz (historian) and Marika Schmiedt (artist)"Jewish and Romani Memory Politics: What Does it Mean to Remember Shared Suffering?"
„What Remains. The Nearly Seamless Continuity of Racism against and Persecution of the Roma”

13:15 - 14:30 Lunch break

14:30 - 16:15 Tal Adler (artist), Karin Schneider (art mediator) and Emma Tarlo (social anthropologist)  
“Voluntary Participation: Exploring Participation and Representation of Civil Society through Group Portrait Photography”

15 min break

16:30 - 17:00 Reflections and reactions: Luisa Ziaja (curator)

15/06/2013 - "Local Politics of History and Identity: The Problem of Translation."

09:30 - 12:00 "Politics of history" tour in Vienna

12:00 - 13:00 Lunch break

13:00 - 14:45 Yochai Avrahami (artist) and Yifat Gutman (sociologist)
“Memorial Interventions”

15 min break

15:00 - 16:00 Haim Ben Shitrit (artist)
"Oriental Bavarian"

16:00 - 17:45 Tomer Gardi (writer) and Doron Rabinovici (writer)
“Double Talk in Context”

15 min break

18.00 -19:00 Reflections and reactions: Alka Pande (curator); Cathérine Hug (curator)


Permalink